Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 12, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 15, 2017, 11:38 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 11:38 AM MST (18:38 UTC)
- Expired
- Dec 15, 2017, 5:51 PM MST
- In force
- 6 hr
- Issued by
- NWS Billings, MT
The text
As transmitted.
766 WWUS75 KBYZ 151838 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1138 AM MST Fri Dec 15 2017 MTZ028-041-160100- /O.NEW.KBYZ.HW.W.0012.171215T1838Z-171216T0100Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 1138 AM MST Fri Dec 15 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 6 PM MST this evening. * TIMING...Through this afternoon. * IMPACTS...Dangerous crosswinds along I-90 near Big Timber and US 191 north to Harlowton. * WINDS...West gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 near Big Timber and along US 191 north through Harlowton. && $$ MTZ065-066-160100- /O.CON.KBYZ.WI.Y.0022.000000T0000Z-171216T0100Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1138 AM MST Fri Dec 15 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Through this afternoon. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and local roads near Nye. * WINDS...Southwest gusts of 60 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. && $$ http://weather.gov/Billings
1 follow-up statement
816 WWUS75 KBYZ 160051 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 551 PM MST Fri Dec 15 2017 MTZ028-041-160200- /O.CAN.KBYZ.HW.W.0012.000000T0000Z-171216T0100Z/ Southern Wheatland-Northern Sweet Grass- Including the cities of Harlowton and Big Timber 551 PM MST Fri Dec 15 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds will continue to decrease as a Canadian cold front sags into the region tonight. $$ MTZ065-066-160600- /O.EXT.KBYZ.WI.Y.0022.000000T0000Z-171216T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 551 PM MST Fri Dec 15 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...Through early evening. Winds will decrease by midnight. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and local roads near Nye. * WINDS...Southwest gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. && $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 15, 9:32 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 15, 9:32 AM MST, 2 hours 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
932 AM MST Fri Dec 15 2017
.UPDATE...
Strong to gusty winds were ongoing from Livingston, east along
the Beartooth Foothills, and north from Big Timber through
Harlowton. Strong to gusty southwest to west winds will continue
through the morning, before gradually tapering off during the
afternoon and evening as the next system approaches. Warm
conditions will continue today with highs for many places in the
upper 40s to lower 50s. Have adjusted winds and sky cover to
current trends. Otherwise, the rest of the forecast remains on
track and the previous forecast discussion and an updated aviation
discussion are below. STP
&&
.SHORT TERM...valid for Tdy and Sat...
Unsettled weather pattern will be in store through Saturday. For
today, lee-side troughing will be setting up this morning with low
pressure moving across southern Canada and high pressure across
southeast Idaho. This will result in tight pressure gradients
across the Upper Yellowstone and Stillwater valleys today. As a
result, we are expecting advisory wind gusts for the Livingston
area and adjacent Beartooth Foothills. However, the gradient
orientation is more east west and favors the Big Timber area so we
will need to monitor for a possible advisory for that area if
winds approach advisory levels. A cold front will move across the
forecast area early this evening which will end the strong wind
gusts for the foothills.
An inverted trough develops late tonight into Saturday. In
addition, surface winds will become north then northeast behind
the front providing an upslope component for areas west of
Billings. Models show some fairly steep lapse rates along with a
good area of QG forcing moving across the area late tonight into
Saturday. This will all result in the likelihood for snow with
accumulations likely mainly along and west of a Roundup-Billings-
Sheridan line. There still remains some uncertainty where the
heavier snow will set up so we will hold off on any highlights
right now. However, the Beartooth/Absaroka foothills may get
snowfall in the 4-6 inch range with a couple inches further east
across the adjoining plains. The snow looks to taper off from
north to south late Saturday afternoon into Saturday evening.
Highs today will warm into the upper 40s to lower 50s with only
30s for Saturday, but 30s are normal for this time of year. Hooley
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Brief period of ridging on Sunday gives way to unsettled northwest
flow on Monday with most of the energy of this transition
remaining north of the region. Flow backs on Tuesday as a
weakening shortwave ridge moves through Montana with a more
significant system heading towards the area for Wednesday but this
system is filling as it approaches. Looks cooler behind this
Wednesday system but closer to seasonal normals with highs in the
mid 30s. Beyond this period towards the weekend before Christmas
model solutions are trending warmer with the ECMWF indicating the
upstream high amplitude ridge does not get established which
prevents very cold air from heading towards the region. GFS is
trending not as cold but has not bought into the EC solution
yet...but it has a less amplified ridge upstream.
Forecast problems on Sunday and Monday are winds as a positively
tilted ridge moves across western Montana with a front moving
through Monday morning. Windiest period should be Monday morning
just in advance of the front with winds tapering off Monday
evening. Precipitation looks pretty limited as this system moves
quickly through though upslope foothills and mountains could see a
minor amount of snow.
Breezy again on Wednesday ahead of the next system with a shot of
precipitation but with system filling again looks like an inch or
two at most for most areas. borsum
&&
.AVIATION...
Windy conditions will continue through this afternoon along the
foothills into the adjacent plains. Favored areas along the
foothills could see wind gusts to 50kt this morning into early
afternoon. Other areas will see wind gusts to 25kt. VFR and dry
conditions can be expected across the region today with mountain
precipitation moving in this evening. The area will experience
increasing clouds and shower activity late evening. Conditions
will begin to transition from VFR to MVFR late tonight as snow
moves in. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 053 030/035 018/036 027/043 026/043 030/040 014/026
0/N 67/S 20/U 22/W 22/W 24/W 32/J
LVM 048 027/031 014/034 027/040 030/044 034/039 014/025
0/N 88/S 21/N 33/W 33/W 35/W 42/J
HDN 052 030/037 017/039 024/044 023/044 026/043 013/027
0/B 67/O 10/U 23/W 22/W 25/W 42/J
MLS 051 028/037 017/038 026/041 022/040 025/039 010/023
0/B 44/S 10/U 22/W 11/B 24/W 31/B
4BQ 052 029/037 018/038 025/044 023/042 026/044 012/024
0/B 36/O 20/U 22/W 21/B 23/W 42/J
BHK 049 026/036 015/036 024/040 020/038 022/037 008/019
0/B 33/S 10/U 22/W 11/B 24/J 42/J
SHR 054 027/034 015/037 021/044 021/043 025/043 012/025
0/B 68/S 40/U 22/W 21/B 14/W 52/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST this evening FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 15, 6:12 AM MST, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 612 AM MST Fri Dec 15 2017 MTZ028>042-056>058-063>068-WYZ098-099-161315- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 612 AM MST Fri Dec 15 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Change to wintry weather. * WHERE...Southern Montana and Northern Wyoming. * WHEN...Tonight through Saturday. * ADDITIONAL DETAILS...Snow will be likely tonight through Saturday. Some accumulations are likely especially along the Beartooth/Absaroka foothills. Cooler and somewhat unsettled conditions are then expected next week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Dec 15, 5:54 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
554 AM MST FRI DEC 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M53.00 MPH SWEET GRASS MT AWOS
0318 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/15/2017 M51.00 MPH BIG HORN MT MESONET
0337 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M54.00 MPH PARK MT ASOS
0355 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M55.00 MPH SWEET GRASS MT AWOS
0415 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M59.00 MPH SWEET GRASS MT AWOS
0439 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M59.00 MPH PARK MT ASOS
&&
DLBLocal storm report, Dec 15, 8:37 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
837 AM MST FRI DEC 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M53.00 MPH SWEET GRASS MT AWOS
0355 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M55.00 MPH SWEET GRASS MT AWOS
0415 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M59.00 MPH SWEET GRASS MT AWOS
0453 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M53.00 MPH PARK MT ASOS
0515 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
12/15/2017 M58.00 MPH PARK MT DEPT OF HIGHWAYS
0544 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M61.00 MPH PARK MT ASOS
0553 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M61.00 MPH PARK MT ASOS
0631 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M61.00 MPH PARK MT ASOS
0702 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/15/2017 M53.00 MPH PARK MT ASOS
0815 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/15/2017 M53.00 MPH SWEET GRASS MT AWOS
&&
AARON GThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 2:28 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon, Golden Valley, Park, Stillwater, Sweet Grass and 1 more | 32 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.